Ask a doctor

Bulimia Affecting Botox Injection?

I have had Botox injection at both my masseter muscles to reshape the face. However, it's been half a year and it did not really show any results. As I am bulimic, I suspect and wonder if the constant chewing and throwing up would reduce effectiveness of the Botox injection?

Doctor Answers (3)

That is one possible explanation.

+2

Dear Chubby Face

Another possibility is that you never got enough BOTOX in the right place. Another possibility is related to your impaired ability to accurately assess your body which is related to the bulima. You may have had a great response to the treatment but could not objectively comprehended how the treatment altered your facial appearance. Clinical research indicates that individuals with eating disorders are able to accurately perceive the bodies of others but not accurately judge their own appearance. Next time you elect to be treated, make sure the doctor takes before and after photos and reviews with with you.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

It is your parotid gland swelling, not the masseter muscle

+1

Approximately 15% of bulimic patients have swelling of the parotid glands, the large salivary glands located in the cheeks just in front of the ears. (The gland that swells up when you have mumps). Therefore, it is probably not your masseter at all causing your facial appearance and probably why the Botox "didn't work." No one really understands the physiology of why the glands swell with bulimia, but it should get better if you stop vomiting. This is a tough problem--I hope you will seek the help you need to recover--best of luck to you!

Theda C. Kontis, MD
Baltimore Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Chewing Yes; Vomitting No

+1

The masseters are used for chewing and grinding so I certainly can see how constant action on these muscles might have an adverse effect on the BOTOX administration. However, vomitting would not influcence BOTOX.

You do need high doses of Botox for these muscles so perhaps you physician intends to step them up.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.